Mom diagnosed with alcoholic liver disease. Are severe hallucinations a symptom of HE? She is better physically but her mental state is not good. Her ammonia levels have been good but the halucinations continue. She takes pain medicine for neuropathy, fibromyalgia and rheumatoid arthritis. I wonder if that is causing the halucinations. We are not close to a specialist and none of her other doctors seem to be able to help her. Any suggestions?
I am sorry to hear about your mom's diagnosis, I also have alcoholic cirrhosis diagnosed almost three years ago. Let me explain to you how liver disease works, the short version.. Everything we ingest kills off liver cells but this is okay because this is how the liver works and it has an amazing ability to heal itself. Problem is when we abuse alcohol it kills off massive amounts of liver cells and the liver cannot produce new ones quick enough so scar tissue begins to form. We first call this fibrosis and in more severe cases cirrhosis. I cannot stress to you enough how important it is for your mom to maintain her sobriety for the rest of her life with no exceptions. Otherwise her disease will continue to advance.
HE effects everyone differently for example, some people can have an ammonia level of 60 and largely be effected while others will feel no effects at all. So in your mom’s case it is possible that her ammonia can be slightly elevated and symptoms will manifest.
Treatment for Hepatic encephalopathy are as follows, avoiding red meats, and taking medications such as Rifaximin or Xifaxan. Lactulose is also sometimes prescribed but works more as a laxative, persons with cirrhosis already have a difficult time absorbing nutrients so taking a laxative gives the body even less time to absorb the necessary nutrients it needs but will get the job done.
It concerns me that she is taking pain medication since most pain medications metabolize in the liver and will lead to further advancement of liver disease. This is why a specialist is needed to treat her. Help sort out medications that are acceptable for her to continue to take. Also routine screening and labs testing will be needed. A hepatologist is the only doctor with the training required to provide her with adequate treatment. Despite the good intentions of any other doctor they just are not qualified.
Depending on how far advanced her liver disease is and what other complications she may have, often a gastroenterologist is another alternative.
There is a lot to learn about liver disease and how to care for yourself as well, I am glad you found us here! If I can help you along the way please feel welcome to ask! Take care and I hope the best for you both.
Thank you so much for your help. We are working on getting in to a specialist at Baylor in Dallas. I think you are right about that being the #1 thing we need to do. None of her other doctors want to do anything until she get's to the specialist. Her Gastro doctor has been useless. Thanks again for your help. Will keep you posted. Misstwomack49.
Happy to hear about Baylor. You are a gift to your mom.. more than you know. I only have 1 child - a daughter. She honestly saved my life. I was loved and cared for throughout treatment. I know she got frustrated. She still does. But she sticks by me. Blessings to you dear one. Karen:)
That it really great you are working on getting her in to Baylor http://www.baylorhealth.com/SpecialtiesServices/transplantservices/pages/default.aspx
Baylor is said to be one of the top ten transplant hospitals in the US. Surgeons on the medical staff at Baylor have performed more than 3,000 liver transplants.
This doesn't mean she will need a transplant but she will receive the best treatment available. Sorry about her Gastro doctor, a gastroenterologist specializes in the digestive system which includes the liver but still their not a hepatologist (liver specialist). Even a hepatologist in private practice can't offer the quality of treatment she will receive at Baylor.
Something you should know for later is that any procedures or medications suggested by any other doctor should receive final approval from her hepatologist.
It sounds like you are on the right track with everything, take care!
Yes Baylor is the place she needs to be. Only a liver transplant center can manage a patient with advanced liver disease and multiple medial problems.
"ammonia levels have been good but the hallucinations continue"
Ammonia levels are not always predictive of HE. There are frequent false positives and false negatives when only anemia levels are used to diagnose HE. But a hepatologist (liver specialist) can spot signs of HE by just examining, talking and smelling their breathe.
Two of the most common physical (as opposed to subjective) manifestations of hepatic encephalopathy are asterixis and fetor hepaticus.
'Asterixis' is a coarse tremor– known as a “liver flap” – that is best elicited by asking the patient to outstretch the hands with straight elbows, wrists cocked at 90 degrees, and fingers spread apart, instructions easily communicated with the command, “Stop traffic!” Although such a tremor is not specific for hepatic encephalopathy (it can also be seen with renal failure and other conditions), it certainly suggests the diagnosis in patients with liver disease.
'Fetor hepaticus' is a musty sweet odor (some times referred to as the smell of death) that is usually evident by casually sniffing the patient’s breath.
When symptoms of hepatic encephalopathy progress, the patient may slip into a stupor or even comatose state and be virtually unarousable. Such situations are medical emergencies, and the patient should be brought to medical attention immediately.
Another other type of doctor doesn't treat cirrhotics everyday has no expertise or knowledge in this area.
Hallucination is not common with hepatic encephalopathy (HE). It is probably the medicine she is taking for her other medical issues. Is she taking a steroid? They commonly cause hallucinations.
HE symptoms are caused by the brain being poisoned by toxins from the digestive system that a healthy liver normally filters but because it is so damaged it can't filter all the toxins out.
This produces poor memory, disorientation,sleep disturbance, poor coordination, lethargy or apathy, stupor and finally coma which is life threatening.
Improper treatment of a patient with liver disease can be dangerous as it can cause liver disease and its symptoms to get worse.
Baylor knows all this and will evaluate her overall heath and devise a plan to help her manage her cirrhosis.
As Mark said. She must never drink alcohol again as she will not only make her illness worth but she will no be eligible to receive a life-saving liver transplant if she needs one.
Thank you so much. The halucinations are probably coming from the pain medication she takes. I'm not sure what would be better. Hopefully they can help us at Baylor. She does have the sleep problems and the jerking is kind of all over at times. I appreciate any input. Thanks again, Tonya
this is the address of The Liver Institute at Methodist Hospital in Dallas. They also are very good. My doctor is Dr. Mubarak. Here is his and the other doctors' bios. Dr Mubarak is kind and very knowledgeable.
Please do seek out the professionals in Dallas. Even though it is quite a ways, they can monitor her medicines and help you through this.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.